Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 88, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 6, 2002, 5:21 PM EDT for York County, Pennsylvania. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 6, 2002, 5:21 PM EDT (21:21 UTC)
- Expired
- Jun 6, 2002, 6:15 PM EDT
- In force
- 54 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County York County, PA
The radar
The Sterling radar (KLWX), 124 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 5:50 PM EDT | Thunderstorm Wind 50 E | Spring Grove, PA | Trees were down in Spring Grove. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 062121 SVRCTP PAC133-062215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 519 PM EDT THU JUN 6 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YORK COUNTY IN PENNSYLVANIA * UNTIL 615 PM EDT. * AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PENNVILLE...OR 4 MILES WEST OF PARKVILLE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CODORUS AND SPRING GROVE AT 525 PM. GLEN ROCK AND NEW FREEDOM AT 535 PM. JACOBUS AND SHREWSBURY AT 540 PM. DALLASTOWN AND SPRY AT 545 PM. RED LION AND STEWARTSTOWN AT 550 PM. WINDSOR AT 555 PM. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:00 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 6, 3:00 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE 300 PM EDT THU JUN 6 2002 ...FLOODING THREAT CONTINUES THROUGH AT LEAST MIDNIGHT... STEADY SOAKING RAIN CONTINUES ACROSS CENTRAL PA THIS AFTERNOON...WITH MOST RAINFALL RATES BETWEEN ONE AND TWO TENTHS PER HOUR. THERE ARE SOME EMBEDDED HEAVIER ELEMENTS...MOST LIKELY INDUCED BY SOME MINOR UPSLOPE COMPONENT. SHALLOW COOL AIR MASS HAS MADE IT THROUGH AT LEAST NW TWO THIRDS OF CWA...WHILE SE 1/3 STILL WARM AND SULTRY. THIS AREA WILL HAVE TO BE WATCHED FOR CONVECTION LATER THIS AFTERNOON INTO TONIGHT...COULD BE ELEVATED IN NATURE AS SHALLOW COOL AIR MASS UNDERCUTS WARM UNSTABLE AIRMASS. WL MAINTAIN FLOOD WATCH FOR CENTRAL SE PORTIONS THROUGH MIDNIGHT. SFC LOW WILL TRAVEL JUST S OF CWA OVERNIGHT...AND OFF DELMARVA FRI AM. RAIN SHOULD TAPER FROM NW TO SE OVERNIGHT...ALTHOUGH MAY LINGER UNTIL DAYBREAK ACROSS THE FAR SE. ON FRI...PRECIP SHOULD BE EXITING CWA...BUT ABUNDANT LOW LEVEL MOISTURE WILL BE TRAPPED UNDER STRENGTHENING SUBSIDENCE INVERSION. THEREFORE...ANY BRIEF BREAKS SHOULD FILL IN RATHER QUICKLY BY MIDDAY FRI...WITH MORE CLOUDS THAN SUN PREVALENT. WILL ALSO UNDERCUT MOS A BIT WITH NGM AND AVN DUE TO PROSPECTS FOR MORE CLOUDS. SKIES SHOULD CLEAR FOR FRI NIGHT WITH CHILLY TEMPS ON TAP...M/U 40S FOR MANY N/W LOCALES. WEEKEND LOOKS DECENT...ALTHOUGH WILL NEED TO WATCH SHORTWAVE TO OUR NW. THIS SHOULD WEAKEN AS IT MOVES INTO BUILDING MID ATLANTIC RIDGE...BUT SOME RESIDUAL MID LEVEL CLOUDS MAY STILL MAKE IT INTO AREA FOR A TIME ON SUNDAY. RATHER WARM FOR EARLY NEXT WEEK...ALTHOUGH WEAK BACK DOOR COLD FRONT COULD COME CLOSE LATE MON INTO EARLY TUE. IF THIS BOUNDARY STAYS A BIT FURTHER NORTH...THEN THE SE PORTION OF THE CWA COULD BECOME RATHER TOASTY TUE-WED NEARING OR EVEN EXCEEDING 90 F. NEXT COLD FRONT APPROACHES FROM W LATE WED INTO THU...BUT MODEL TRENDS CONTINUE TO SLOW ITS FORWARD MOTION DUE TO MORE ENERGY DIGGING OUT WEST. .CTP...FLOOD WATCH THROUGH THIS AFTERNOON FOR ALL OF CENTRAL PENNSYLVANIA AND THE CENTRAL AND LOWER SUSQ VALLEY THROUGH MIDNIGHT...WITH THE EXCEPTION OF CAMERON...ELK...MCKEAN...AND WARREN COUNTIES IN NW PENN. KL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 9:21 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 24 min |
| Jun 6, 5:58 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.